Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 59, NWS Pittsburgh, PA

July 2, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2002, 4:52 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 4:52 PM EDT (20:52 UTC)
Expired
Jul 2, 2002, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 022052
FFWPBZ
PAC063-022345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAINFALL NORTH OF BRUSH VALLEY AND WEST OF STRONG TOWN.      
  RAINFALL AMOUNTS WILL LIKELY EXCEED TWO AND ONE HALF INCHES ACROSS 
  THESE AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BLACK LICK...CHEVY CHASE
  HEIGHTS...CLYMER...HOMER CITY AND LUCERNE MINES...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:35 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 2:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 2 2002

CONVECTION ERUPTING ALONG CONVERGENCE BOUNDARY EXTENDING FROM NERN
TIERS TO SW FA. LOCATION WRT TO UPPER RIDGE WILL TEND TO KEEP TSTMS
PROPAGATING SLOWLY TO THE SOUTHWEST FOR PART OF THE EVENING UNTIL
BOUNDARY MOVES OFF TO THE SE AND HEATING LETS UP. WILL MENTION HEAVY
DOWNPOURS FOR AREAS SOUTH AND EAST OF PIT AND LEAVE OUT OF EXTREME
NWRN TIER COUNTIES. PC W PTCHY FOG LATER TONIGHT. SIMILAR SCENARIO
TMRW THOUGH CONVECTION WILL BE FURTHER E INTO THE RIDGES.
NEXT BOUNDARY MOVING SLOWLY SWRD OUT OF NW MAY TRIGGER SCTD
CONVECTION WED NIGHT THOUGH AS IT MOVES INTO RIDGE TENDS TO LOSE ITS
DEFINITION. AS IT REACHES OUR SRN TIERS MAY TRIGGER TRW LATER IN THE
AFTN ON THE 4TH. QUIET WEATHER THEREAFTER AS DRIER RDG BUILDS
ACROSS.
NEXT CHC OF PRECIP NOT UNTIL MON-TUES AS CHANGE TO COOLER WEATHER IN
THE CARDS AS HEIGHTS FALL. TEMPS SIMILAR TO MOS THOUGH WENT A FEW
DEGREES COOLER THAN FWC NOS FOR THE 4TH.

PIT   70  91  68  85 /  20   0  30  10
HLG   70  92  68  85 /  20   0  30  10
MGW   69  92  68  86 /  40  10  30  30
ZZV   68  93  68  85 /  20   0  30  30
PHD   68  91  68  85 /  20   0  30  30
FKL   65  88  64  81 /  10   0  30  10
DUJ   67  88  66  83 /  20  10  30  10
LBE   69  90  68  84 /  40  30  30  10
BTP   67  90  66  83 /  20  10  30  10
IDI   69  89  68  84 /  40  30  30  10
ODM   67  88  65  83 /  40  30  30  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:23 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 2, 3:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.